Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 354, NWS St. Louis, MO

August 7, 2000Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 7, 2000, 6:20 AM CDT for Franklin County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 7, 2000, 6:20 AM CDT (11:20 UTC)
Expired
Aug 7, 2000, 7:00 AM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Franklin County, MO

The radar

The St Louis radar (KLSX), 43 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1991 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS53 KLSX 071120
SVRSTL
MOC071-071200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 700 AM CDT

* AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF BEAUFORT...MOVING EAST AT 35
  MPH.

* LOCATIONS IN THE PATH...
  WASHINGTON
  UNION
  VILLA RIDGE
  GRAY SUMMIT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3869 9138 3823 9139 3821 9079 3863 9076
          3857 9092

LENNING/TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:30 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 7, 4:30 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CDT MON AUG 7 2000

WATER VAPOR IMAGERY CLEARLY DEFINES SHTWV DRAPED FROM N IL INTO W
CNTRL MO ERY THIS MRNG...WHICH ALG WITH 30KT 85H FLOW IS SUSTAINING
SML CNVTV AREA FROM NR STL INTO S IL.  MEANWHILE...IN SMWHAT OF A
REPEAT OF SUN MRNG...WAA HAS BEGUN TO GENERATE ELEVATED TSTMS NR
SGF.  FEEL THAT FOR THIS MRNG...COMBINATION OF SHTWV ENERGY AND 85H
WAA WL KP SCTD CNVTN GOING OVR S SECTIONS OF CWFA.  ATTM...N AREAS
APRS TO BE FREE OF A PCPN THRT THRU MIDDAY.

BIGGER QUESTION CONCERNS PCPN TRENDS THIS AFTN AND INTO ERY EVE AS
FNTL BNDRY CURRENTLY NR I-70 CORRIDOR BGNS NWD RETREAT IN RESPONSE
TO INCR SSW LO LVL FLOW.  NGM PLASTERS ENTR AREA WITH PCPN...ALTHO
LFT INFERRED FROM WAA PTRN WULD SUGGEST GRTST PCPN THRT MUCH FURTHER
N INTO W IA.  IT WULD APR THAT NGM IS INITIATING CNVTN NR/JUST N OF
TOP...WHICH IN TURN GENERATES COOL MID LVL TEMPS THAT MDL IS KEYING
ON TO GENERATE ADDL PCPN DURG THE AFTN.

WHILE NOT SURE THIS IS CORRECT...LACK OF PCPN OVR AREA BY ETA AND
AVN SEEMS XTRM IN OPPOSITE SENSE.  ETA FCSTS K INDICIES NR 40 OVR
MUCH OF AREA...AND STUDY MANY YRS AGO INDICATED SUCH VALUES GENLY
LEADS TO SCTD AMS-TYPE CNVTN.  MID LVL TEMPS ARE PROGGED TO BE
WRM...BUT CERTAINLY NOT ENUF TO INHIBIT SFC-BASED CNVTN.

MDLS DO AGREE THAT STG LT AFTN CNVTN SHUD LEAD TO AN MCS TNGT...BUT
VARY CNSDRBLY WITH PLACEMENT.  NGMS SWD PLACEMENT OF TDAS PCPN
PLACES MCS CENTROID OVR NE MO...WHILE ETA AND AVN MUCH FURTHER N ACR
E CNTRL IA.  FOR NOW...WL STICK WITH GOING FCSTS AND KP HI CHC POPS
OVR NE MO/W CNTRL IL...AND LET DAY SHIFT ADJ IF NECESSARY AS PCPN
TRENDS DVLP DURG AFTN.

MEANWHILE...LO POPS OVR RMNDR OF AREA TNGT AND TUE AS WK WAA
PERSISTS ON N PERIPHERY OF UPR RDG.

N SECTIONS OF FA GOT A QUICK SHOT OF DRIER AIR OVRNGT...BUT THIS
SHUD RPDLY CHG LTR THIS MRNG AND AFTN AS FNTL BNDRY RBNDS NWD.  WRM
AND STEAMY AMS WL BLANKET THE ENTR AREA...AND BARRING UNFORECASTABLE
EFFECTS OF RENEGADE CLDS AND STMS...HI SHUD BE IN THE 100 TO 105
RANGE ALG-S OF COU-STL LN.  THIS WL PLACE STL METRO INTO CRITERIA
FOR TDA.  DUE TO UNCZERTAINTY OF CLDS AND PCPN IN LTR PDS...FOR NOW
WL ONLY PUT HEADLINE OUT FOR 1ST PD.

.STL...HEAT ADVSRY STL METRO TDA
TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:36 AM CDTSevere Thunderstorm WarningLSXGasconade, Osage39 min
Aug 7, 5:43 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway47 min
Aug 7, 7:09 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway51 min
Aug 7, 5:16 PM CDTSevere Thunderstorm WarningLSXBoone44 min
Aug 7, 5:28 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe47 min
Aug 7, 5:28 PM CDTSevere Thunderstorm WarningLSXShelby47 min
Aug 7, 6:00 PM CDTSevere Thunderstorm WarningLSXCallaway45 min
Aug 7, 6:13 PM CDTSevere Thunderstorm WarningLSXAudrain, Pike, Ralls47 min
Aug 7, 6:27 PM CDTSevere Thunderstorm WarningLSXGasconade, Montgomery48 min
Aug 7, 6:46 PM CDTSevere Thunderstorm WarningLSXLincoln59 min
Aug 7, 6:54 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.